Medline ® Abstract for Reference 63
of 'Acquired long QT syndrome'
Prolongation of the QT interval and ventricular tachycardia in patients treated with arsenic trioxide for acute promyelocytic leukemia.
Ohnishi K, Yoshida H, Shigeno K, Nakamura S, Fujisawa S, Naito K, Shinjo K, Fujita Y, Matsui H, Takeshita A, Sugiyama S, Satoh H, Terada H, Ohno R
Ann Intern Med. 2000;133(11):881.
BACKGROUND: Recently, arsenic trioxide has increasingly been used for relapsed acute promyelocytic leukemia. However, it is known to have several adverse effects, including acute cardiac toxicities.
OBJECTIVE: To determine cardiac toxicities resulting from arsenic trioxide therapy in patients with relapsed or refractory acute promyelocytic leukemia.
DESIGN: Phase II clinical prospective cohort study.
SETTING: A university hospital in Hamamatsu, Japan.
PATIENTS: 8 patients with relapsed acute promyelocytic leukemia.
INTERVENTION: Arsenic trioxide, 0.15 mg/kg of body weight, administered daily by 2-hour infusion for a maximum of 60 days.
MEASUREMENTS: Continuous monitoring with ambulatory electrocardiography.
RESULTS: Five patients (63%) achieved complete remission. During induction therapy with arsenic trioxide, prolonged QT intervals were observed in all patients. Ventricular premature contractions were noticed during 8 of 12 courses of therapy. Four patients developed nonsustained ventricular tachycardia and required treatment with antiarrhythmic agents.
CONCLUSIONS: Cardiac toxicity occurs during arsenic trioxide therapy in patients with acute promyelocytic leukemia. Such patients should be monitored for prolonged QT intervals and ventricular arrhythmia.
Department of Medicine III, Hamamatsu University School of Medicine, 3600 Handa-cho, Hamamatsu 431-3192, Japan. firstname.lastname@example.org